Kentucky, 2016Damaging Winds in Kentucky, April 6, 2016
April 6, 2016 · NWS LMK · 6 events in 5 counties and zones
A complex of strong to severe thunderstorms tracked across northern Tennessee and southern Kentucky during the late afternoon and evening hours on April 6. The storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of strong to severe thunderstorms tracked across northern Tennessee and southern Kentucky during the late afternoon and evening hours on April 6. The storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 6, 4:26 PM CST, 35 minutes earlier.
Area forecast discussion, Apr 6, 4:26 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
626 PM EDT WED APR 6 2016
...Forecast Update...
Updated at 620 PM EDT Wed Apr 6 2016
Wind Advy remains in effect through 8pm EDT. Convection along a sfc
trough has really mixed down some higher wind gusts especially to
our west near Evansville where close to 60-65 mph wind gusts were
realized. As of 615pm EDT, wind gusts had declined a bit from
earlier gusts reported in western KY, southwest IN, and southern IL.
So will continue to let the Wind Advy product handle gusts of 45-55
mph and concentrate any needed SVR warnings on concentrated areas of
58+ mph wind gusts.
.SHORT TERM (Now through Thursday Night)...
Issued at 135 PM EDT Wed Apr 6 2016
Well...an active pattern to say the least. First off another early
spring windy day with WSW wind responding to a low pressure system
along the Hawkeye State and Show-Me State line. High clouds will be
lowering to mid deck soon and then over to convective showers ahead
of the cold front along the MS River. Have had a few reports of
sprinkles while the column moistens up.
Excellent wind advisory in effect til 00z and winds are generally 15
gusting to 35 mph with highest gusts in the low 40s mph.
Plenty of forcing and ample moisture for categorical POPS from 19-
02z. Low dew points coupled with decent mixing will allow for 3-4
hours of gustier showers til about 02z. The NPW might need to be
extended until line of SHRA passes thru, but a swing shift call
right now. Models are in general agreement for this wave of precip
swinging thru swiftly from west to east this evening.
The models continue to show another impulse moving in from the
northwest early Thursday, perhaps bringing a continued chance for
light rain showers just after daybreak from wrn KY. Then as the day
progresses, our region moves into the left front quadrant of an
upper jet, providing enhancement to further keep rain chances in the
rest of the day. The cloud cover should keep temperatures limited to
the 50s for highs.
Moisture feed off of the Great Lakes will continue to provide precip
chances Thursday night to Friday night. Soundings support a brief
period of wet bulbing down to produce RASN or SW- so kept basic fcst
of previous fcstr in.
.LONG TERM (Friday through Wednesday)...
Issued at 303 PM EDT Wed Apr 6 2016
Well...another fetch of Great Lakes moisture will bring a chance of
weak showers Saturday and it continues to look quite cold for early
April. Morning lows should start off around 30. Highs, under good
sunshine but stiff northwest winds, only will get into the 40s.
Cold Canadian high pressure will sink south Saturday night, centered
by sunrise Sunday over the central Appalachians. This will bring
very cold air into the region, especially the Blue Grass. Records
look safe for now, but Lexington may come close to a record low
Sunday morning (24 degrees set in 1960).
The next upper trof will swing through here during the first part of
the new work week, with a surface cold front crossing the area late
Monday night. Widespread showers will accompany the system.
Instability looks weak but will still include a small chance of
thunder. The GFS has trended slightly more progressive with this
system, moving it off to our east by midday Tuesday. High pressure
will then move in for a dry mid week.
&&
.AVIATION (18Z TAF Update)...
Updated at 137 PM EDT Wed Apr 6 2016
Plan on strong south/southwest winds ahead of an approaching cold
front to impact all TAF sites. Expect gusts 30-35 knots with some
higher gusts 35 to 38 knots at times. Scattered showers are possible
throughout the afternoon, with the highest probabilities coming in
the late afternoon to mid evening hours. Some reduced visibility is
possible with this line, but ceilings look to stay VFR. Will
continue to leave out TSRA but a very isolated t-storm is possible.
Winds will remain gusty 25 to 30 knots even behind the front. Winds
will shift to the west. Some wrap around stratus is possible which
possibly could dip down into MVFR range at SDF/LEX but confidence is
too low right now to include. Scattered showers are again possible
throughout Thursday.
&&
.LMK Watches/Warnings/Advisories...
KY...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
INZ076>079-083-084-089>092.
&&
Update.........AMS
Short Term.....JDG
Long Term......JDG/13
Aviation.......ZTHazardous weather outlook, Apr 6, 1:31 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT WED APR 6 2016
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071945-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
331 PM EDT WED APR 6 2016 /231 PM CDT WED APR 6 2016/
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
EXPECT GUSTY CONDITIONS THIS EVENING AS A COLD FRONT APPROACHES.
GUSTS OF 40 TO 45 MPH WILL OCCUR. THE FRONT ALSO WILL BRING A
CHANCE FOR A FEW THUNDERSTORMS. SLIGHTLY STRONGER WIND GUSTS WILL
BE POSSIBLE IN SHOWERS AND ANY THUNDERSTORMS. ISOLATED PEA SIZED
HAIL CAN ALSO BE EXPECTED, EVEN WITHOUT ANY THUNDER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FREEZING TEMPERATURES ARE FORECAST BOTH MORNINGS THIS WEEKEND.
SUNDAY MORNING LOOKS TO BE THE COLDER OF THE TWO DAYS...WITH LOWS
IN THE 20S LOOKING MORE LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE WELCOME TO REPORT ANY CONSEQUENCES...SUCH AS DOWNED
LIMBS...OF THE WIND TODAY. SPOTTERS WITH RELIABLE WIND EQUIPMENT
ARE ASKED TO PASS ALONG ANY GUST SPEEDS AT OR ABOVE 40 MPH THIS
EVENING.
13
In the hours before
Local storm report, Apr 6, 4:57 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
657 PM EDT WED APR 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM NON-TSTM WND GST 1 S LEWISPORT 37.92N 86.90W
04/06/2016 E50 MPH HANCOCK KY TRAINED SPOTTER
FEW SMALL TREE LIMBS DOWN NEAR HWY 60.
&&
SZAPPANOSThunderstorm Wind, Allen
- When
- April 6, 5:01 PM CST
- Where
- Allen County, 1.31 mi WSW of Petroleum
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.690, -86.270
A trained spotter reported to the NWS that several tree limbs were brought down due to severe thunderstorm winds.
Thunderstorm Wind, Monroe
- When
- April 6, 5:18 PM CST
- Where
- Monroe County, 2.32 mi WNW of Harlan Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.660, -85.740
A trained spotter reported tree limbs down due to severe thunderstorm winds.
Thunderstorm Wind, Metcalfe
- When
- April 6, 5:27 PM CST
- Where
- Metcalfe County, 2.61 mi ESE of Randolph
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.950, -85.660
Local law enforcement reported small trees down due to severe thunderstorm winds.
Thunderstorm Wind, Cumberland
- When
- April 6, 5:47 PM CST
- Where
- Cumberland County, 0.89 mi NE of Tanbark
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.730, -85.370
The public reported to the NWS tree limbs were down due to severe thunderstorm winds.
Thunderstorm Wind, Clinton
- When
- April 6, 5:55 PM CST
- Where
- Clinton County, 0.89 mi SE of Wago
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.710, -85.160
Local law enforcement reported tree limbs down due to severe thunderstorm winds.
Thunderstorm Wind, Clinton
- When
- April 6, 5:55 PM CST
- Where
- Clinton County, 2.15 mi NNW of Watauga
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.850, -85.080
The Clinton County emergency manager reported downed trees on a power line which resulted in 1000 customers without power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and High Wind in Illinois, April 6, 20161 death · $61,000 · 65 kt wind · 6 events
- Tornadoes and Hail in Georgia, April 6 to 7, 2016$4.0 million · EF0 · 32 events
- Tornadoes and Hail in Alabama, April 6, 2016EF2 · 14 events
- Damaging Winds in Tennessee, April 6, 2016$74,000 · 60 kt wind · 21 events
- High Wind in Illinois, April 6, 2016$97,000 · 52 kt wind · 7 events
- Damaging Wind and Strong Wind in Kentucky, April 6, 2016$50,000 · 56 kt wind · 11 events
- Winter Weather in Vermont, April 6 to 7, 2016$50,000 · 10 events
- Damaging Wind and Lightning Strike in Tennessee, April 6, 20162 injured · $20,000 · 50 kt wind · 3 events
- Damaging Winds and High Wind in Indiana, April 6, 2016$25,000 · 52 kt wind · 7 events
- Wildfire in West Virginia, April 6 to 7, 2016$25,000 · 1 event
- High Wind in Wyoming, April 6, 201667 kt wind · 20 events
- Winter Weather in New York, April 6 to 7, 2016$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619981, 619982, 619983, 619984, 619985, 619986.